Statins may cause rare instances of eye disorders
NEW YORK (Reuters Health) - Treatment with a cholesterol-lowering "statin" drug may very occasionally cause double-vision, eyelid-droop, or weakness of the muscles that control eye movement, investigators report..
Dr. F. W. Fraunfelder and Dr. Amanda B. Richards, from the Casey Eye Institute, Oregon Health & Science University, Portland, investigated adverse events of this type documented in three large databases and report their findings in the medical journal Ophthalmology.
The team identified a total of 256 case reports of eye-muscle disorders associated with statins -- which include drugs such as Lipitor, Zocor, or Crestor, for example.
The average dose of the statins was within the range recommended for each medication. The average time from starting on the statin to the occurrence of the eye problem was 8 months.
Among the 256 case reports, 62 patients stopped taking the statin and the double-vision or eyelid-droop resolved, Fraunfelder told Reuters Health. "Sixteen case reports indicate that the statin was started again and the (problem) reoccurred," he said. "This is positive re-challenge data and very compelling evidence that a real adverse drug reaction occurred with statins."
The side effect is rare, however. It's known that statins can sometimes cause inflammation of skeletal muscles (myositis) in the body, and the current side effect "probably represents a localized myositis in the extraocular muscles," Fraunfelder noted.
SOURCE: Ophthalmology, December 2008.
- Hong Kong protesters plan march after fruitless talks with government
- NOAA employee charged with stealing U.S. dam information
- Sweden gets two new sightings, as hunt for undersea intruder goes on
- Special Report: Traffickers use abductions, prison ships to feed Asian slave trade
- Three Denver girls reportedly en route to Turkey detained, sent home